Flood, Marin
- When
- December 13, 9:00 AM PST to 12:00 PM PST
- Where
- Marin County, Countywide
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.055, -122.749 (the zone’s center; the record gives no point)
December turned out to be one of the wettest on record at many locations throughout theCWA. There were three primary episodes of precipitation in December, the first a two-day storm on the 9th and 10th.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MTR wrote it up.
December turned out to be one of the wettest on record at many locations throughout theCWA. There were three primary episodes of precipitation in December, the first a two-day storm on the 9th and 10th. With less than an inch and a half accumulation at any one location over the period, flooding problems were not an issue. However, the rainfall totals helped to further saturate the soil. The next and by far most serious storm episode begin on the 13th of the month and lasted on and off through the 21st. A very strong and moist jet stream developed across the Pacific Ocean and brought a series of storms into California. Wave after wave of locally heavy rain pounded the north bay counties for days. Flooding became a serious issue, not just for urban and small stream flooding, but for mainstem flooding as well. Flood warnings were issued for the Russian and Napa rivers and the forecast points along these rivers reached flood stage on the 16th and 17th of the month. With a flood stage of 19 feet, the Healdsburg gauge on the Russian River crested at 19.56 feet. With a flood stage of 32 feet, the Guerneville gauge on the Russian River crested at 33.57 feet. With a flood stage of 13 feet, the St. Helena gauge on the Napa River crested at 15.47 feet. With a flood stage of 25 feet, the Napa gauge on the Napa River crested at 26.44 feet. Most of the mainstem flooding was minor in nature but there were areas of moderate flooding, mostly agricultural land. The last storm episode occurred from the 28th to the 31st. These storms appeared to have the development to create serious flooding problems and because of that flood warnings were issued for the mainstems of the Russian and Napa rivers. The jet stream that set up actually drove these storms further north than expected and the possible flooding over the north bay counties never materialized as serious as believed. A good 2 to 4 inches of rain did fall over the area during that time with the most significant amounts over the coastal mountains. Urban and small stream flooding did occur and there was great concern for possible mudslides due to the saturation of the soil. Historically, December 2002 became the 6th wettest in downtown San Francisco, our most well known location, since records began in 1849. The total of 12.03 inches was 378% of normal and accounted for 54% of the total seasonal rainfall for that location. Across the HSA at the end of December seasonal rainfall totals averaged 150 to 200 percent of normal for San Francisco and the north bay, and 125 to 175 percent of normal for the south bay and Monterey/San Benito counties.Some 24 hour rain falls are as follows:DEC 13-18/2002 Storm Total 4pm to 4pmLocation 12/13 12/14 12/15 12/16San Francicso Bay AreaRichmond 2 1.9 0.51 1.63Concord 0.9 0.5 0.45 0.85Fremont 0.39 0.97 0.22 1.14Kentfield 5.5 4.17 0.91 2.26Livermore 0.38 0.94 0.56 2.66San Rafael 4.51 2.98 1.16 2.72Moffett Field 0.34 1.01 0.73 1.36Napa 1.8 2.7 0.55 2.27Oakland Musm 2.69 2.09 0.19 2.04Oakland AP 1.17 1.88 0.2 1.27Pacifica 2.11 2.55 0.17 2.05Redwood City 1.35 2.58 0.34 1.94San Jose AP 0.15 1.08 0.58 1.08San Jose 0.15 0.72 0.63 1.05SFO 1.04 1.6 0.22 2.23San Francisco DT 1.14 1.89 0.29 1.88Santa Rosa 2.15 3.12 0.85 1.98Monterey Bay AreaBig Sur Station 0.89 2.06 1.01 2.52Carmel Valley 0.09 0.43 0.81 1.73Gilroy 0.36 0.31 0.98 1.95Hollister 0.05 0.38 0.44 1.94King City 0.11 0.09 0.26 1.14Mntry NWSFO 0.15 0.38 0.7 1.14Morgan Hill T 1.22 0.87 2.75Salinas 0.24 0.64 0.09 0.68Santa Cruz 2.88 3.59 0.46 1.24Watsonville 1.45 2.35 0.6 1.1
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 13, 3:46 AM PST, 5 hours 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
330 AM PST THU DEC 12 2002
LOOKS AS THOUGH THE GFS IS THE MODEL OF CHOICE GIVEN IT WAS MUCH
WETTER THAN THE ETA FOR FRIDAY. LATEST SATELLITE IMAGERY SHOWS
THE CLOUDS ENHANCING BETWEEN THE FIRST WAVE THAT WENT THROUGH
EARLIER TONIGHT AND THE MAIN TROUGH NEAR 38/132. THIS IS THE WARM
SECTOR AND CONTAINS THE REMNANTS OF THE TYPHOON. NESDIS INDICATES
FAIRLY HIGH PWS IN THIS SECTOR. BODEGA BAY PROFILER AND CAZADERO
RAINGAUGE IN SONOMA COUNTY SHOWING ALREADY 30 TO 40 KNOT UPSLOPE
AND 2.5 INCHES OF RAIN LAST 6 HOURS. THIS IS JUST A SIGN OF THINGS
TO COME.
CURRENT FORECAST FOR SATURDAY EVENT LOOKS TO BE ON TRACK WITH HIGH
WIND WATCH FOR NORTHERN HALF OF CWA AND HIGH SURF FOR ENTIRE COAST.
LOOKS AS THOUGH THE FRONT WILL PASS SOMETIME SATURDAY NIGHT. GIVEN
THE MOISTURE CONTENT AND HIGH THETEA E AIR IN THIS WARM SECTOR HAVE
ADDED THE POSSIBILITY OF THUNDERSTORMS FOR SATURDAY. THIS SYSTEMS HAS
SIMILAR CHARACTERISTICS TO THE EARLY NOVEMBER STORM. AFTER FRONT
PASSES WILL STILL HAVE GOOD ONSHORE FLOW SO SHOWERS AND OROGRAPHIC
RAIN WILL CONTINUE ESPECIALLY IN THE NORTH.
GFS HAS PULLED THE NEXT STORM FOR SUNDAY FURTHER NORTH AND DELAYED
IT SOMEWHAT. THUS HAVE HAD TO CHANGE THE FORECAST TO REFLECT THIS.
STILL LOOKS LIKE A GOOD EVENT BUT THE MAIN TROUGH DOES NOT PASS
THROUGH UNTIL MONDAY NIGHT. MAY SEE ANOTHER ROUND OF WIND LATE
SUNDAY NIGHT AND MONDAY MORNING.
EXTENDED SHOWS ANOTHER COLD UPPER LOW BY LATE THURSDAY INTO FRIDAY.
STORM DOOR HAS OPENED WIDE.
STS +++ SFO 87+ SJC 879 LVK 87+ MRY 0548. REYNOLDS
.SFO...TDY...SCA...PT ARENA TO PT PIEDRAS BLANCAS AND SFO AND MRY
BAY.
TDY THRU MON...HIGH SURF ADVY...PT ARENA TO PT PIEDRAS BLANCAS
AND MRY BAY.
SAT...HIGH WIND WATCH...ALL COUNTIES FROM SANTA CRUZ/SANTA
CLARA N.
FXUS66 KMTR 131146 RRA
AFDMTR
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
330 AM PST FRI DEC 13 2002
LOOKS AS THOUGH THE GFS IS THE MODEL OF CHOICE GIVEN IT WAS MUCH
WETTER THAN THE ETA FOR FRIDAY. LATEST SATELLITE IMAGERY SHOWS
THE CLOUDS ENHANCING BETWEEN THE FIRST WAVE THAT WENT THROUGH
EARLIER TONIGHT AND THE MAIN TROUGH NEAR 38/132. THIS IS THE WARM
SECTOR AND CONTAINS THE REMNANTS OF THE TYPHOON. NESDIS INDICATES
FAIRLY HIGH PWS IN THIS SECTOR. BODEGA BAY PROFILER AND CAZADERO
RAINGAUGE IN SONOMA COUNTY SHOWING ALREADY 30 TO 40 KNOT UPSLOPE
AND 2.5 INCHES OF RAIN LAST 6 HOURS. THIS IS JUST A SIGN OF THINGS
TO COME.
CURRENT FORECAST FOR SATURDAY EVENT LOOKS TO BE ON TRACK WITH HIGH
WIND WATCH FOR NORTHERN HALF OF CWA AND HIGH SURF FOR ENTIRE COAST.
LOOKS AS THOUGH THE FRONT WILL PASS SOMETIME SATURDAY NIGHT. GIVEN
THE MOISTURE CONTENT AND HIGH THETEA E AIR IN THIS WARM SECTOR HAVE
ADDED THE POSSIBILITY OF THUNDERSTORMS FOR SATURDAY. THIS SYSTEMS HAS
SIMILAR CHARACTERISTICS TO THE EARLY NOVEMBER STORM. AFTER FRONT
PASSES WILL STILL HAVE GOOD ONSHORE FLOW SO SHOWERS AND OROGRAPHIC
RAIN WILL CONTINUE ESPECIALLY IN THE NORTH.
GFS HAS PULLED THE NEXT STORM FOR SUNDAY FURTHER NORTH AND DELAYED
IT SOMEWHAT. THUS HAVE HAD TO CHANGE THE FORECAST TO REFLECT THIS.
STILL LOOKS LIKE A GOOD EVENT BUT THE MAIN TROUGH DOES NOT PASS
THROUGH UNTIL MONDAY NIGHT. MAY SEE ANOTHER ROUND OF WIND LATE
SUNDAY NIGHT AND MONDAY MORNING.
EXTENDED SHOWS ANOTHER COLD UPPER LOW BY LATE THURSDAY INTO FRIDAY.
STORM DOOR HAS OPENED WIDE.
STS +++ SFO 87+ SJC 879 LVK 87+ MRY 0548. REYNOLDS
.SFO...TDY...SCA...PT ARENA TO PT PIEDRAS BLANCAS AND SFO AND MRY
BAY.
TDY THRU MON...HIGH SURF ADVY...PT ARENA TO PT PIEDRAS BLANCAS
AND MRY BAY.
SAT...HIGH WIND WATCH...ALL COUNTIES FROM SANTA CRUZ/SANTA
CLARA N.CAZ005>010-065-074-075-141300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 458 AM PST FRI DEC 13 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA AND THE CENTRAL CALIFORNIA COAST. .DAY ONE...TODAY THE FIRST IN A SERIES OF PACIFIC STORMS WILL PASS THROUGH THE AREA TODAY. A SECOND AND STRONGER STORM WILL BEGIN TO IMPACT THE AREA TONIGHT AND SATURDAY. PERIODS OF HEAVY RAIN...INCREASING WINDS... AND BUILDING SURF WILL ACCOMPANY THESE STORMS. LARGE SWELLS HAVE BEEN GENERATED OF 15 TO 20 FEET THAT ARE IMPACTING THE COAST FROM PT. AREANA TO PT. PIEDRAS BLANCAS AND THUS A HIGH SURF ADVISORY HAS BEEN ISSUED (E.G. REFER TO FZUS76 KMTR FOR DETAILS). .DAYS TWO THROUGH SEVEN... A SECOND AND MUCH STRONGER STORM WILL PASS THROUGH THE AREA ON SATURDAY INTO SATURDAY NIGHT. THIS SYSTEM WILL GENERATE WINDS OF 25 TO 45 MPH WITH POSSIBLE GUSTS TO 60 MPH SATURDAY AFTERNOON AHEAD OF THE FRONT (E.G. REFER TO WWUS76 KMTR FOR DETAILS) MAINLY IN THE NORTHERN HALF OF THE AREA. IN ADDITION THUNDERSTORMS ARE POSSIBLE GENERATING LOCALLY STRONGER WIND GUSTS. HEAVY RAIN IN THE NORTH BAY MAY LEAD TO LOCAL FLOODING OF SMALL STREAMS AND PONDING ON ROADWAYS. A THIRD STORM IS EXPECTED SUNDAY NIGHT INTO MONDAY. THE MAIN IMPACTS OF THIS STORM ARE EXPECTED IN THE NORTH BAY WHERE ANOTHER ROUND OF HIGH WINDS AND LOCAL FLOODING CAN BE EXPECTED. THIS SYSTEM WILL MOVE THROUGH THE ENTIRE AREA BY TUESDAY MORNING. CONTINUED HIGH SURF ALONG THE ENTIRE COASTLINE IS EXPECTED WITH WAVES OF 20 TO 30 FEET LATE SUNDAY INTO MONDAY. UNSETTELED WEATHER WITH PERIODS OF RAIN WILL CONTINUE INTO THURSDAY OF NEXT WEEK WITH ANOTHER WET AND MUCH COLDER STORM POSSIBLE BY LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Sacramento radar (KDAX), 106 km away, was scanning. The volume nearest the first event began at 17:01 UTC.
7 flood, 7 heavy rain, 4 high wind, 3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326659, 5326662, 5326663, 5326555, 5326660, 5326556, 5326558, 5326661, 5326560, 5326561, 5326562, 5326563, 5326564, 5326655, 5326656, 5326657, 5326658, 5326559, 5326665, 5326557, 5326664.